Hail, Madison
- When
- May 13, 2:28 PM CST
- Where
- Madison County, 2 mi SSW of Fredericktown
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.523, -90.314
A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 11:23 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1223 PM CDT WED MAY 13 2009 .DISCUSSION... /441 AM CDT WED MAY 13 2009/ SYNOPSIS... ELEVATED SHOWERS AND THUNDERSTORMS ERUPTING ACROSS THE CWA ALONG THE NOSE OF THE MID-LEVEL LLJ PER VWP LSX AND SPC MESOSCALE ANALYSES. LATEST RUC MODEL INDICATES UPWARDS OF 1500 J/KG MUCAPE AND STEEPER MID-LEVEL LAPSE RATES ADVECTING EASTWARD ACROSS THE MID-MS VALLEY REGION. WOULD EXPECT THIS ACTIVITY TO CONTINUE OVER THE NEXT COUPLE OF HOURS WITH THE MAIN THREAT BEING HAIL AND LOCALLY HEAVY RAINFALL. WILL NEED TO MONITOR THIS SITUATION AND HOW IT DEVELOPS...MORE IMPORTANT THE POTENTIAL IMPACT TO THIS AFTERNOONS SEVERE WEATHER EPISODE. THERE HAVE BEEN ALREADY SEVERAL REPORTS OF HALF-INCH TO QUARTER-SIZED HAIL WITH SEVERAL OF THE ELEVATED STORMS. DISCUSSION... HAVE MADE VERY FEW CHANGES TO THE GOING FORECAST OTHER THAN SIMPLY MODIFYING THE POP GRIDS FOR POTENTIAL SEVERE WEATHER OUTCOME...WHICH HAS BECOME TRICKY BASED ON PRESENT TRENDS. MONITORED MESO-NAM AND 4KM WRF RUNS WITH REGARDS TO GOING FORECAST. MODELS IN AGREEMENT OF H500 TROF TO INTENSIFY AND DIG THRU THE NORTHERN PLAINS. SURFACE LOW WILL DEEPEN ACROSS ND AND LIFT NORTHEASTWARD INTO WESTERN ONTARIO WITH A TRAILING COLD FRONT THRU THE CENTRAL PLAINS THAT WILL PUSH SOUTHEASTWARD THRU THE MID-MS VALLEY. MESO-NAM/RUC INDICATE NOSE OF H85 LLJ AND GREATEST THETAE ADVECTION WITH STEEP MID-LEVEL LAPSE RATES OF 6-8C/KM ACROSS THE MS-RIVER BASIN AND EASTWARD RESULTING IN ONGOING CONVECTION THRU NORTHERN PORTIONS OF THE CWA FOR THE INITIAL PORTION OF THE PERIOD. ELEVATED WARM MIXED LAYER WILL OVERRIDE AND CAP SURFACE BOUNDARY LAYER YIELDING MUCAPES ON THE ORDER OF 2000 J/KG. THERE ARE INDICATIONS OF SUBSIDENCE BEHIND THE NOSE OF THE H85 LLJ IN CONCERT WITH A WEAK H500 SW TRAVERSING EASTWARD ALONG THE ZONAL FLOW INTO UPPER-MS VALLEY REGION. H5-H7 OMEGA VALUES NEGATIVE THRU NORTHERN MO REGION...AND THIS MAIN EXPLAIN THE LACK OF CONVECTIVE WEATHER THRU CENTRAL IA AND WESTERN MO. THE BIG QUESTION IS HOW ALL THIS ELEVATED CONVECTION WILL IMPACT THE SEVERE WEATHER POTENTIAL FOR THE AFTERNOON. NONE OF THE MODELS WERE HANDLING THE CONVECTION ACROSS SOUTHERN OK...AND THEREBY UNACCOUNTING FOR POTENTIAL CONVECTIVE DEBRIS. BETWEEN THE DIFFERENT WRF MODELS AND MESO-NAM THERE ARE MULTIPLE SOLUTIONS AND MULTIPLE OUTCOMES LEAVING ONE TO SIMPLY PICK AND CHOOSE. NEVERTHELESS THE AVERAGE BETWEEN THE MESO-NAM/4KM WRF INDICATE PRESENT CONVECTION ACROSS NE TO ROLL WITH THE ZONAL FLOW ALONG AND NORTH OF THE MO/IA BORDER...THEREBY IMPACTING NORTHERN PORTIONS OF THE CWA. INTO THE AFTERNOON...SURFACE BASED INSTABILITY BUILDS ACROSS THE REGION WITH VALUES OF 2000-3000 J/KG AND CINH IS ILLUSTRATED TO ERODE THRU THE 18Z-21Z TIMEFRAME. BUT AGAIN QUESTIONS RESOLVE AS TO THE IMPLICATIONS OF SUGGESTIVE MCS/BOWING STRUCTURE ROLLING THRU THE NORTHERN PORTION OF THE CWA AND HOW THIS MAY AID OR HAMPER CONVECTION FOR THE AFTERNOON AND INTO THE EVENING HOURS AHEAD OF THE SURFACE COLD FRONTAL FEATURE ENTERING NORTHWEST MO BY 21Z. NOT TO MENTION THE CONVECTIVE DEBRIS PRESENTLY OVER EASTERN PORTIONS OF OK SPREADING ACROSS MO BY WAY OF THE MID TO UPPER LEVEL FLOW. HAVE KEPT IN SEVERE WEATHER WORDING INTO THE FORECAST PER SPCDY1 OUTLOOK AND MODEL OUTCOMES AS IT SEEMS LIKELY THERE WILL BE SEVERE WEATHER PRESENT ALONG THE COLD FRONT AS IT MOVES SOUTHEASTWARD ACROSS THE CWA DURING THE AFTERNOON AND OVERNIGHT PERIOD. IF THE ATMOSPHERIC SURFACE BOUNDARY LAYER IS ABLE TO DESTABILIZE PRIOR TO THE ARRIVAL OF THE COLD FRONT...THEN THIS COULD BE A VERY ACTIVE DAY FOR SEVERE WEATHER. BEST CONVECTIVE DYNAMICS RESIDE OVER NORTHERN PORTIONS OF THE CWA BY 21Z WITH 0-1/0-3 SRH CONFINED ALONG AND EAST OF THE MS RIVER AND 0-6 KM BULK SHEAR WITH VALUES UPWARDS OF 50 KTS THRU LOCATIONS NORTH OF THE I-70 CORRIDOR. WITH 0-1 KM SHEAR AROUND 30 KTS AND 0-3 KM SHEAR VECTORS ORIENTED ORTHOGONAL TO THE SURFACE COLD FRONT ON THE ORDER OF 40-45 KTS...STEEP MID LEVEL LAPSE RATES WITH CAA IN THE UPPER LEVELS...AND AFOREMENTIONED SBCAPE...THERE IS THE STRONG POTENTIAL FOR DISCRETE SUPERCELLS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS THE REGION. MODELED HODOGRAPHS ARE IMPRESSIVE WITH CLOCKWISE TURNING IN THE LOW-LEVELS FOR LOCATIONS ALONG AND EAST OF THE MS RIVER VALLEY. NEVERTHELESS ALONG AND AHEAD OF THE COLD FRONT PRESENT MODEL SOLUTIONS INDICATE A STRONG AND SIGNIFICANT SQUALL LINE TO MOVE SOUTHEASTWARD ACROSS THE CWA WITH THE POTENTIAL FOR EMBEDDED SUPERCELLS. MAIN THREATS ANTICIPATED WITH THE POTENTIAL SQUALL LINE ARE DAMAGING WINDS...LARGE HAIL...AND THE POTENTIAL FOR ISOLATED TORNADOES. BY LATE EVENING THE COLD FRONT WILL MOVE INTO CENTRAL PORTIONS OF MO MOVING SOUTHEASTWARD ALONG AND AHEAD OF WHICH THERE ARE INDICATIONS FROM MODEL SOLUTIONS OF A CONTINUING SQUALL LINE WITH BOWING SEGMENTS POSSIBLE. DURING THIS TIME H500 TROF DIGS THRU THE UPPER MS VALLEY REGION AND ACCELERATES THE COLD FRONT SOUTHEASTWARD INTO THE CWA. ANY LEFT OVER INSTABILITY ALONG AND AHEAD OF THE FRONT WILL SURELY BE LIFTED AND ANY DISCRETE ACTIVITY CONGLOMERATED INTO THE MAIN SQUALL LINE ALONG THE COLD FRONTAL BOUNDARY. STRONG SUBSIDENCE IS EVER-PRESENT BEHIND THE COLD FRONT WITH SUBSTANTIAL DRY AIR AS HIGH PRESSURE BUILDS FROM BEHIND WITH GREATEST INSTABILITY DYNAMICS SHUNTED SOUTHEASTWARD INTO THE BOOTHEEL REGION BY 6Z. FOR LATE THURSDAY AND INTO THE WEEKEND...FOLLOWED CLOSELY WITH THE PREVIOUS FORECAST. MODEL SOLUTIONS INDICATE COLD FRONT WILL PUSH WELL SOUTH OF THE CWA BY 00Z FRIDAY WITH HIGH PRESSURE BUILDING ACROSS THE REGION. HAVE CLEARED CLOUDS THRU NORTHERN PORTIONS OF THE CWA WITH SIGNIFICANT DRYING OF THE ATMOSPHERIC COLUMN AND WEAK UPPER LEVEL RIDGING...BUT KEPT PARTLY TO MOSTLY CLOUDY CONDITIONS SOUTH OF THE I-70 CORRIDOR AS LOW- TO MID-LEVEL FLOW WILL BEGIN TO REVERT BACK SOUTHERLY. ECMWF/NAM IN FAIRLY GOOD AGREEMENT FOR ANOTHER H500 TROF TO INTENSIFY AND DIG THRU THE NORTHERN PLAINS...LIFTING INTO WESTERN ONTARIO. WARM FRONT WILL BEGIN TO LIFT INTO WESTERN MO FRIDAY MORNING ALONG AND AHEAD OF WHICH PRECIPITATION SEEMINGLY DEVELOPS IN CONCERT WITH THE NOSE OF THE H850 LLJ AND MODEST THETAE ADVECTION. THERE ARE SUBTLE HINTS OF A POSSIBLE MCS TYPE SYSTEM ORIGINATING OVER THE CENTRAL/SOUTHERN PLAINS AND LIFTING NORTHEASTWARD ALONG THE MO/IA BORDER IN TANDEM WITH THE NOSE OF THE H850 LLJ AND THETAE ADVECTION. BY FRIDAY AFTERNOON ANOTHER COLD FRONT WILL SLIDE SOUTHEASTWARD INTO THE REGION ALONG AND AHEAD OF WHICH ANOTHER UNSTABLE REGIME IS PREVALENT. SEVERE WEATHER SEEMS LIKELY BUT FOR NOW WILL SKIP ON THE DETAILS...BUT HAVE INCREASED POPS INTO THE LIKELY CATEGORY. BEHIND THE COLD FRONT HIGH PRESSURE DEEPENS OUT OF THE PACIFIC NORTHWEST.FOLLOWED CLOSELY WITH THE ECMWF WHICH INDICATES THE FRONT WELL TO THE SOUTH OF THE CWA BY 00Z SUNDAY INTO PORTIONS OF WESTERN TN. HIGH PRESSURE FILTERS IN FOR THE SUN 12Z TIME FRAME WITH 1000-500 RH KEEPING CONDITIONS FAIRLY DRY. SIPPRELL && .AVIATION... /1215 PM CDT WED MAY 13 2009/ FOR THE 18Z TAFS... DETAILS OF THUNDERSTORM EVOLUTION ARE STILL NOT COMPLETELY CLEAR CUT ATTM. WEST-EAST ORIENTED BOUNDARY FROM CENTRAL IL TO JUST NORTH OF KSTL INTO NW MO SHOULD SLOWLY LIFT NORTH THIS AFTERNOON AND FEEL THIS FEATURE WILL BE THE MAIN FOCUS FOR THUNDERSTORMS. IT IS ALREADY GENERATING SOME THUNDERSTORMS FROM KSTL EASTWARD. HOWEVER THE STRONGER ACTIVITY WILL LIKELY FORM ON THE WESTERN END OF THIS BOUNDARY INVOF OF CENTRAL MO LATER THIS AFTERNOON AS THE COLD FRONT ENCROACHES FROM THE NW. THIS ACTIVITY SHOULD GROW UPSCALE BY EARLY EVENING INTO A SQUALL LINE AND MOVE SEWD THROUGH THE EVENING HOURS WITH A PERIOD OF POTENTIALLY HIGH IMPACT WEATHER AT ALL TAF SITES. COLD FROPA SHOULD BE ACCOMPANIED BY A 2-4H WINDOW OF MVFR CIGS..WITH CONDITIONS THEN IMPROVING TO VFR. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT WED MAY 13 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 317 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES ARE LIKELY TONIGHT. SCATTERED SEVERE STORMS WILL DEVELOP INTO A LINE THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH...ESPECIALLY WITH THE SQUALL LINE LATER THIS EVENING AND OVERNIGHT. TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT INTO SATURDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR FRIDAY INTO FRIDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1124 AM CDT WED MAY 13 2009 MOZ018-131715- KNOX MO- 1124 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 1215 PM CDT... AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA PLATA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HURDLAND...EDINA... GREENSBURG...KNOX CITY...COLONY AND BARING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 124 PM CDT WED MAY 13 2009 ILZ060-065-131900- FAYETTE IL-MONTGOMERY IL- 124 PM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 200 PM CDT... AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COFFEEN...OR 6 MILES SOUTH OF HILLSBORO... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COFFEEN...VAN BURENSBURG...IRVING...CHAPMAN...FILLMORE...BINGHAM AND BAYLE CITY. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 231 PM CDT WED MAY 13 2009 MOZ084-099-132000- IRON MO-REYNOLDS MO- 231 PM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR IRON AND SOUTHEASTERN REYNOLDS COUNTIES UNTIL 300 PM CDT... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF ELLINGTON...OR 10 MILES NORTHWEST OF PIEDMONT...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANNAPOLIS...VULCAN... DES ARC AND SABULA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BYRD
The St Louis radar (KLSX), 135 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
3 tornado, 2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tornado touched down about a mile northeast of Kenwood and traveled to the east. Numerous trees were sheared, twisted and snapped. Also, several outbuildings were damaged with displaced roofs, impacted sides and sheet metal thrown up to half a mile away. The greatest damage was along a stretch of Highway 15 about 2.4 miles north of Edina and along County Roads 155 and 159. Also, numerous power poles were snapped. The tornado lifted and dissipated about 4.5 miles east northeast of Edina.
A tornado touched down about 3.5 miles northwest of Knox City and traveled to the east. Two outbuildings sustained major damage with a displaced roof to one of the buildings and the other sustained major damage to one of its walls. Numerous tree tops were twisted, torn and/or snapped off. The most severe damage was along County Road 164, about half a mile south of Route AA. The tornado lifted and dissipated about 2.5 miles north northeast of Knox City.
Most of the damage in Bismarck was caused by one small tornado. The survey of damage indicated a brief tornado touched down near Highway BB and Cherry Street, then moved eastward to the northeast edge of town along School Drive. Most of the damage was to trees, with minor roof damage also common. More substantial damage was done to a preschool building along Campus Drive, with the gabled roof torn completely from the well constructed masonry building and thrown into the adjacent parking lot. Damage patterns showed reliable indications of rotation. The path length was approximately six tenths of a mile long and 200 yards wide. The severity of roof damage to the preschool building warrents an intensity ranking of EF1 on the Enhanced Fujita Scale.
Up to three inches of rain fell in a short amount of time causing flash flooding. In Ste. Genevieve, several roads were flooded and some homes had to be evacuated due to rapidly rising creeks. A few other roads in the county were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170701, 170712, 170713, 170714, 170703, 170835, 170711.